Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Detroit, MI

August 2, 2018Huron County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2018, 4:43 PM EDT for Huron County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 4:43 PM EDT (20:43 UTC)
Expired
Aug 2, 2018, 5:28 PM EDT
In force
45 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Huron County, MI

The radar

The Detroit radar (KDTX), 134 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KDTX 022043
SVRDTX
MIC063-022145-
/O.NEW.KDTX.SV.W.0033.180802T2043Z-180802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
443 PM EDT THU AUG 2 2018

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Huron County in southeastern Michigan...

* Until 545 PM EDT.

* At 443 PM EDT, a severe thunderstorm was located near Caseville,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near, 
  Kinde around 455 PM EDT.
  Port Austin around 500 PM EDT.
  Port Hope around 520 PM EDT.

Other locations impacted by this severe thunderstorm include Redman,
Parisville, Huron City, White Rock, Ivanhoe, Rapson, Grindstone City,
Bay Port, Pinnebog and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2043Z 248DEG 33KT 4392 8316 

HAIL...1.00IN
WIND...60MPH
 
$$

DG
2 follow-up statements
580 
WWUS53 KDTX 022104
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
504 PM EDT THU AUG 2 2018

MIC063-022145-
/O.CON.KDTX.SV.W.0033.000000T0000Z-180802T2145Z/
Huron MI-
504 PM EDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR HURON COUNTY...

At 502 PM EDT, a severe thunderstorm was located 7 miles southeast of
Kinde, or 8 miles southwest of Port Hope, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Harbor Beach and Port Hope around 515 PM EDT.

Other locations impacted by this severe thunderstorm include Redman,
Parisville, Huron City, White Rock, Ivanhoe, Rapson, Grindstone City,
Bay Port, Pinnebog and Ruth.

Additional strong thunderstorms may become severe as they track 
onshore near Bay Port and Sebewaing over the half an hour or so.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2102Z 259DEG 41KT 4389 8287 

HAIL...1.00IN
WIND...60MPH
 
$$

DG
071 
WWUS53 KDTX 022128
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
528 PM EDT THU AUG 2 2018

MIC063-022137-
/O.CAN.KDTX.SV.W.0033.000000T0000Z-180802T2145Z/
Huron MI-
528 PM EDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR HURON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible as additional thunderstorms track over 
the area.

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2126Z 248DEG 33KT 4398 8257 

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:37 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 3:37 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
337 PM EDT Thu Aug 2 2018

.DISCUSSION...

Attention for this afternoon and evening will revolve around a mid-
level trough axis coupled with a low-level frontal boundary that
will produce rain and thunderstorm chances mainly across the Tri-
Cities into Thumb. Latest hi-res CAM suite develops a line of
thunderstorms along the frontal boundary across central lower
Michigan between 20 - 22Z, and pushes the thunderstorms across the
northern CWA during this timeframe into the evening hours. The bulk
of thunderstorm development is expected to stay sub-severe as mid-
level lapse rates and deep layer shear remain modest at around 6.0
C/km and 20 knots respectively, with frequent lightning and heavy
downpours being the main threats. Additionally, morning and early
afternoon convection (which was not simulated well within the 12Z
CAMS), have likely increase stability across the Tri-Cities into the
Thumb, increasing confidence that storms will mostly be sub-severe.
However, instability will have the chance to rebound due to August
heating before expected CI associated with the front, thus will not
completely ignoring the chance for an isolated severe storm producing
brief gusts up to 60 mph.

Lingering showers and thunderstorms will be possible across the
northern Metro region late this evening into the early morning as
mean layer flow continues to transport moisture into SE MI (PW
values between 1.2 - 1.4 inches at 09Z across Metro region) as mid-
level troughing resides aloft, however, forcing will significantly
diminish across the northern CWA late tonight. In fact, latest 18Z
HRRR run keeps all of the precipitation north of I69 corridor and has
weakened forcing well before reaching the northern Metro area, thus
have opted to leave the Metro region with only a slight chance for
precipitation tonight and overnight.

Otherwise, mean flow will turn to the northwest throughout Friday
and will start to advect a drier air mass across the CWA. Isolated
to scattered showers and thunderstorms will remain possible mainly
across the eastern half of the CWA on Friday, as eastern Michigan
holds onto residual moisture through the afternoon. Precipitation
chances will then end late Friday evening as an upper-level ridge
begins to build back into the Great Lakes. Increased subsidence from
the ridge of high pressure in conjunction with southwest flow will
make for a warm a warm start of the weekend, as highs peak in the mid
to upper-80s.

Another day of upper-level ridging will prevail over the region
Sunday as northern stream troughing amplifies upstream over the
northern Plains. Slightly cooler temperatures moving in may allow
for isolated thunderstorms Sunday afternoon across the Tri-Cities
and northern Thumb, with dry conditions otherwise. Forecast
confidence begins to decrease significantly heading into early next
week with the approach of the northern stream trough and associated
slow-moving cold front. Long term guidance is in disagreement with
the timing of the energy, with the GFS more progressive (Monday-
Tuesday) than the ECMWF (Tuesday-Wednesday). Regardless of the
eventual timing, scattered to locally numerous showers and
thunderstorms will be possible for the early to middle of next week.

Hot and humid conditions will persist through Monday with
temperatures on Sunday nearing 90 for most areas, and mid/upper 80s
Monday with dewpoints well into the 60s. Temperatures will trend
towards the lower 80s Tuesday and Wednesday, but with continued
humid conditions with dewpoints remaining in the 60s.

&&

.MARINE...

Light winds out of the south across southern Lake Huron, Lake St.
Clair, and western Lake Erie ahead of a slow moving cold front
through Michigan. Front will push southward through the evening and
reach southeast Michigan before stalling out. Chances for showers
and thunderstorms will be possible ahead of the front for Saginaw
Bay and portions of the nearshore along the northern Thumb this
afternoon and evening. A weak low pressure will develop across
Michigan and bring north to northeast winds across Lake Huron for
tomorrow. Chances for showers and thunderstorms remain for tomorrow
as well before high pressure moves in bringing light and variable
winds into the weekend.

&&

.PREV DISCUSSION...
Issued at 219 PM EDT Thu Aug 2 2018

AVIATION...

There will be a chance for showers and thunderstorms later this
afternoon along a slowly approaching cold front. MBS will be the
more likely affected terminal with FNT possibly seeing showers
towards the evening around 0Z as the front progresses a little more
south during the evening. Front is forecast to stall out across
southeast Michigan and expect activity to decrease around PTK and
stay northwest of the southern terminals with the loss of daytime
heating. Otherwise, expect VFR conditions elsewhere with ceilings
mostly around 5,000 feet or higher. Winds will be southwesterly around
10 knots through the day before decreasing towards the overnight
time frame.

For DTW...There will be a low chance showers and thunderstorms reach
DTW this evening. Ceilings at the start of this TAF period are right
below 5,000 feet, but under a scattered Cu. Expect ceilings to hang
right around 5,000 feet through this afternoon and begin to clear
towards the evening.

DTW THRESHOLD PROBABILITIES...

* Medium in ceilings at or below 5000 ft today and low for tonight.

* Low in thunderstorm chances tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM/IRL
MARINE.......AA
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 12:27 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1227 PM EDT Thu Aug 2 2018

MIZ060>063-068>070-075-076-082-083-031630-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
1227 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms late this evening. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-031630-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1227 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms, mainly this afternoon and
evening. Severe weather is not expected across Lake Erie and Lake St
Clair, however, a marginal risk for severe weather will be possible
across Saginaw Bay into northern Lake Huron. Main impacts with
stronger storms will be frequent lightning and heavy downpours,
however, the strongest thunderstorms could produce wind gusts up to
60 mph. Storm motion will be WSW at 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-031630-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
1227 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and evening. Main
impacts with stronger storms will be frequent lightning and heavy
downpours, however, the strongest thunderstorms could produce wind
gusts up to 60 mph. Storm motion will be WSW at 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Aug 2, 12:37 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1237 PM EDT THU AUG 2 2018

MIZ055-062-063-021730-
Lapeer MI-Sanilac MI-St. Clair MI-
1237 PM EDT THU AUG 2 2018

...SPECIAL WEATHER STATEMENT...

At 1235 PM EDT, Doppler radar indicated strong thunderstorms near
Peck, or 7 miles southwest of Sandusky, moving east at 30 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

This strong thunderstorm will be near...
  Peck around 1240 PM EDT.
  Sandusky around 1250 PM EDT.
  Croswell, Carsonville and Applegate around 100 PM EDT.
  Port Sanilac around 115 PM EDT.

Other locations impacted by this storm include Goodland Township,
Burnside, Watertown, Jeddo, Lexington Heights, Lynn Township,
Roseburg, Forester, Amador and Juhl.

LAT...LON 4302 8308 4336 8309 4353 8258 4343 8254
      4326 8253 4315 8250
TIME...MOT...LOC 1635Z 249DEG 27KT 4332 8291

AA
Special weather statement, Aug 2, 2:02 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
202 PM EDT THU AUG 2 2018

MIZ047-021900-
Midland MI-
202 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIDLAND COUNTY UNTIL
300 PM EDT...

At 202 PM EDT, Doppler radar indicated a strong thunderstorm near Oil
City, or near Coleman, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Coleman around 215 PM EDT.
  Edenville around 240 PM EDT.

Other locations impacted by this storm include Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4382 8460 4381 8437 4383 8436 4383 8421
      4358 8454 4360 8461
TIME...MOT...LOC 1802Z 216DEG 19KT 4366 8459

MR
Special weather statement, Aug 2, 2:57 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
257 PM EDT THU AUG 2 2018

MIZ047-048-022000-
Bay MI-Midland MI-
257 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND NORTHEASTERN
MIDLAND COUNTIES UNTIL 400 PM EDT...

At 257 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Edenville to Sanford. Movement was east at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Midland around 315 PM EDT.
  Pinconning around 330 PM EDT.
  Linwood around 335 PM EDT.

Other locations impacted by these storms include Mount Forest,
Averill, Crump, Bombay, Willard and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4391 8403 4391 8391 4387 8392 4381 8392
      4377 8395 4377 8396 4376 8394 4376 8395
      4375 8396 4369 8392 4363 8441 4370 8438
      4381 8440 4381 8437 4383 8436 4383 8417
      4391 8417 4393 8405
TIME...MOT...LOC 1857Z 253DEG 27KT 4382 8430 4373 8429 4366 8436

MR
Special weather statement, Aug 2, 4:10 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
410 PM EDT THU AUG 2 2018

MIZ049-022115-
Huron MI-
410 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 515 PM EDT...

At 410 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 9 miles northwest of Caseville to near
Unionville. Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Owendale around 440 PM EDT.
  Pigeon around 445 PM EDT.
  Elkton around 455 PM EDT.
  Bad Axe around 505 PM EDT.
  Kinde around 515 PM EDT.

Other locations impacted by these storms include Redman, Parisville,
Huron City, White Rock, Ivanhoe, Rapson, Grindstone City, Bay Port,
Pinnebog and Ruth.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4399 8274 4383 8263 4369 8261 4367 8346
      4381 8344 4381 8346 4383 8339 4386 8345
      4385 8337 4388 8333 4390 8333 4391 8340
      4388 8343 4389 8343 4392 8340 4393 8330
      4397 8326 4400 8307 4404 8303 4407 8292
TIME...MOT...LOC 2010Z 237DEG 27KT 4401 8346 4366 8355

DG
Local storm report, Aug 2, 4:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     MARINE TSTM WIND 12 NNW BAY PARK         43.81N 83.72W
08/02/2018  M41 MPH          LHZ422             MI   C-MAN STATION

            A 36 KT MARINE WIND GUST WAS MEASURED AT SAGINAW BAY
            LIGHT 1.

&&

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:44 PM EDTSpecial Weather StatementDTXHuron, Sanilac61 min
Aug 2, 12:37 PM EDTSpecial Weather StatementDTXSanilac53 min
Aug 2, 1:45 PM EDTSpecial Marine WarningDTX32 min
Aug 2, 2:02 PM EDTSpecial Weather StatementDTXMidland58 min
Aug 2, 2:57 PM EDTSpecial Weather StatementDTXBay, Midland63 min
Aug 2, 3:20 PM EDTSpecial Marine WarningDTX85 min
Aug 2, 4:10 PM EDTSpecial Weather StatementDTXHuron65 min
Aug 2, 4:45 PM EDTSpecial Marine WarningDTX39 min
Aug 2, 5:00 PM EDTSpecial Weather StatementDTXBay, Midland60 min
Aug 2, 5:10 PM EDTSpecial Marine WarningDTX50 min
Aug 2, 6:00 PM EDTSpecial Weather StatementDTXBay, Saginaw60 min
Aug 2, 6:28 PM EDTSpecial Weather StatementDTXHuron77 min
Aug 2, 6:40 PM EDTSpecial Marine WarningDTX35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.